Saturday, November 17, 2012

Dr. Crazy is Sherlock Holmes

Crazy pill count:
AM 5 Zyprexa, 60 Cymbalta, .5 Ativan
afternoon .5 Ativan
PM 300 Lamictal XR, 5 Zyprexa, .5 Ativan


Acceptance Parts III and IV still to come...

But today I wanted to post about a different topic:
Dr. Crazy as Sherlock Holmes.
And the topic of losing your sanity, as I recently lost mine.
Okay, fine, I didn't completely lose my sanity, it just felt like it.

I had the extreme pleasure of getting to experience Akathesia for the second time. Trust me when I tell you this is a condition you don't want to experience once let alone twice.

The last time I had Akathesia, it was due to Geodon. I posted all about it here. If you are curious about the experience feel free to click on it, I won't bore you with a repeat play by play of the torture.

I'll just leave it at...torture.
I spent the majority of the day pacing like a caged lion.

Caged lions are too upsetting. 
I much prefer the idea of a lion on a lily pad.

So why in the world am I talking about this again? Because it happened for a very curious reason that I think can stand some discussion. I have been taking generic Zyprexa for quite some time now and have had success with it.

When I opened my bottle from my last refill the pills didn't look right. They were really tiny and yellow. The pills I was used to were a little larger and white. I immediately called the pharmacist to express my concern. He explained they came from a different manufacture but assured me they were the same. I was satisfied with his explanation and swallowed my new little yellow pill. After all, it was quite pretty.

I made the mistake of not telling Dr. Crazy. I didn't think it was noteworthy. If it was the same medication did it matter what manufacture it came from?

Turns out it's so noteworthy it could win an award.

Guess what, friends? It sure as hell does matter. It matters. A lot. At my appointment with Dr. Crazy yesterday he was playing Sherlock Holmes trying to figure out what on Earth could be responsible for my Akathesia. I decided to mention the yellow Zyprexa.

Aha! A light bulb went off. 
Seriously, his face lite up like a Christmas tree.

He gave me a very long explanation about brand medications turning to generic medications turning to second generation generic medications and on and on. I wish I could tell you details. It was actually interesting, but my mind was preoccupied with the imaginary ants dancing in my pants for me to remember his eloquent explanation. These ants were seriously gettin' down - really fancy moves.

Ant's Dance by Thom Phelps

The result:
Lots of Ativan to get the Akathesia under control and a $500 bill at the pharmacy for brand Zyprexa. You win some you lose some...those are the kicks of being crazy.

Bottom line...
Learn from my mistake. Always, always, always, tell your Dr. Crazy when your pills look funny even if the pharmacist swears it's the same thing. Because it's not entirely the same thing.

If you are unfortunate enough to ever experience Akathesia, call your doctor right away - no sense in suffering longer than possible because Akathesia will not go away until you stop taking the drug that is causing it. Plus, you can take a crazy pill like Ativan to ease the suffering.

Oh, Ativan, I heart you.

Ultimately we are in charge of our mental health.
Wear that badge responsibly and proudly.

Until next time...


2 comments:

  1. WOW! Not fun! :( When I went to refill my prescription last year, I was given generic and told it would work the same way- wrong! Did nothing at all to ease the hell I was in at the time and when my dr tried to tell me it was just my imagination when I saw him 6 weeks later, I asked "what about the inactive ingreident? Wouldn't the generic affect me differently because it's different to the main drug?" I got no reply, of course, but I felt proud for asking as my brain was pretty fuzzy at the time... Luckily my psychiatrist is listening(finally)... He's weaning me of the Lexapro= Brain zaps, intense anger and shakes 24/7. I hope it goes away soon! :)
    Take care.

    ReplyDelete
    Replies
    1. Oh, J, take care of yourself! I'm so glad you are standing up for yourself. I hope you will have success off lexapro and on a different medication. Keep advocating for yourself. Big hug!!

      Delete